Alabama, 2017

Lightning Strike in Alabama, July 26, 2017

July 26, 2017 · NWS TAE · 1 event in 1 county or zone

Scattered afternoon thunderstorms developed across the area with one person being struck by lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed across the area with one person being struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 26, 1:01 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 26, 1:01 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
301 PM EDT Wed Jul 26 2017

.NEAR TERM [Through Tonight]...

An upper level shortwave near the Georgia coast will persist through
the near term. An MCV rotating over southeast Georgia this afternoon
will help to generate scattered to numerous showers and
thunderstorms particularly in a stretch from TLH to VLD (higher
chances near VLD). Convection will be on a diminishing trend after
00z with the better chances (30-40%) remaining across the eastern
portion of the CWA. For the second half of tonight, PoPs will
decrease to about 20 percent with the focus still across the eastern
portion of the CWA, but with the addition of the coastal areas. Lows
overnight will only drop into the mid 70s inland to upper 70s along
the coast.

.SHORT TERM [Thursday Through Friday Night]...

The weak upper low over the southeast will continue to influence
rain chances for Thursday. PoPs will be in the 30-50% range with
the highest in south Georgia and the Big Bend. By Friday upper
level flow becomes more zonal ahead of the approaching trough.
Friday PoPs will be slightly lower 20-40%. Highs will be in the
lower 90s with warmer temps to the west where rain chances are
lower.

.LONG TERM [Saturday Through Wednesday]...

The trough over the eastern US will shift east through the period.
It will bring a weak front that will increase shower and
thunderstorm chances for the weekend. Drier air will arrive by late
Sunday before rain chances increase again mid week. PoPs will
generally be 30-60% with the highest chances in the Big Bend. Highs
will be in the upper 80s with lows in the low 70s.

&&

.AVIATION [Through 18Z Thursday]...

VFR conditions are expected across the TAF sites this afternoon,
with the exception being in any thunderstorm that moves over a TAF
site. SHRA and TSRA is expected this afternoon with the better
chances at TLH and VLD. Convection will diminish this evening.
MVFR fog and even a site or two with LIFR cigs will be possible in
the morning.

&&

.MARINE...

Winds will be westerly 5 to 10 knots through Thursday then will
increase to 15 knots through the weekend. Seas will be 3 feet or
less.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the
next several days.

&&

.HYDROLOGY...

All area rivers are below flood stage. A few heavy showers and
thunderstorms could lead to brief localized flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  91  75  93  76 /  30  40  20  40  10
Panama City   77  90  78  90  80 /  20  30  20  20  10
Dothan        74  93  74  94  75 /  20  30  10  20  20
Albany        74  90  74  94  76 /  20  30  10  20  20
Valdosta      73  89  74  92  74 /  40  50  30  30  10
Cross City    74  90  74  90  76 /  30  30  30  30  10
Apalachicola  76  89  77  90  79 /  20  30  20  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Fieux
SHORT TERM...Weston
LONG TERM...Weston
AVIATION...Fieux
MARINE...Weston
FIRE WEATHER...Harrigan
HYDROLOGY...Weston

In the hours before

Special weather statement, Jul 26, 2:01 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
401 PM EDT WED JUL 26 2017

ALZ067-GAZ121-142-262045-
Henry AL-Clay GA-Early GA-
401 PM EDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY...SOUTHERN
CLAY AND NORTHWESTERN EARLY COUNTIES UNTIL 445 PM EDT/345 PM CDT/...

At 400 PM EDT/300 PM CDT/, National Weather Service doppler radar
indicated a a strong thunderstorm near Fort Gaines, moving south at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Gaines, Blakely, Bellville, Haleburg, Bluffton, Harrisons Mill,
Shorterville, Barnes, Hardwickburg, Zetto, Hayes, Pecan, Colomokee,
Miller, Ferrell Crossroads, Early Co A/p, Jones Crossing, Kolomoki
Mounds Sp, Suttons Corner and Fort Gaines-Clay Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3163 8494 3162 8494 3162 8490 3160 8484
      3128 8488 3141 8526 3166 8503
TIME...MOT...LOC 2000Z 019DEG 13KT 3157 8497

32
Special weather statement, Jul 26, 3:02 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
502 PM EDT WED JUL 26 2017

ALZ067-069-FLZ011-GAZ142-262145-
Henry AL-Houston AL-Jackson FL-Early GA-
502 PM EDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY...HOUSTON...
NORTHERN JACKSON AND SOUTHWESTERN EARLY COUNTIES UNTIL 545 PM EDT/445
PM CDT/...

At 502 PM EDT/402 PM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm near Cottonwood, moving south at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cottonwood, Graceville, Blakely, Headland, Dothan, Ashford, Cowarts,
Webb, Columbia, Kinsey, Malone, Greenwood, Avon, Madrid, Gordon,
Campbellton, Jakin, Bascom, Haleburg and Memphis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3137 8488 3107 8496 3107 8503 3105 8501
      3097 8499 3081 8504 3086 8557 3142 8528
TIME...MOT...LOC 2102Z 019DEG 18KT 3110 8526

32
Special weather statement, Jul 26, 3:05 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
405 PM CDT WED JUL 26 2017

ALZ065-262145-
Coffee AL-
405 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEE COUNTY UNTIL 445
PM CDT...

At 404 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 12 miles northeast of Elba, moving south at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elba, Enterprise, Fort Rucker, New Brockton, Lee, Mixons Crossroads,
Curtis, Carl Folsom A/p, Lowry Mill, Camp Humming Hills,
Clintonville, Wise Mill, Camp Alaflo Bsa, Clowers Crossroads, Arcus,
Woodland Grove Church, Jack, Java, Chestnut Grove and Richburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3162 8607 3162 8584 3132 8583 3138 8618
TIME...MOT...LOC 2104Z 012DEG 9KT 3158 8597

32

The radar

The Ft Rucker radar (KEOX), 41 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Houston

When
July 26, 3:30 PM CST
Where
Houston County, 1.59 mi E of Keytons
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
31.103, -85.343

A 16 years old boy was standing on the porch of his home when a nearby tree was struck by lightning off Willie Varnum Road. The lightning then jumped from the tree to the boy, killing him.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Houston2017-07-2616MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703127.